home : about us : ahead of print : current issue : archives search instructions : subscriptionLogin 
Users online: 1635      Small font sizeDefault font sizeIncrease font size Print this page Email this page
 NEUROIMAGING
Year : 2010  |  Volume : 5  |  Issue : 1  |  Page : 32-35

Sagittal sinus thrombosis due to L-asparaginase


1 Department of Radiodiagnosis and Imaging, Sher-I-Kashmir Institute of Medical Sciences (SKIMS), Srinagar, J & K, India
2 Department of General Medicine, Sher-I-Kashmir Institute of Medical Sciences (SKIMS), Srinagar, J & K, India
3 Department of Pediatrics and Neonatology, Sher-I-Kashmir Institute of Medical Sciences (SKIMS), Srinagar, J & K, India

Correspondence Address:
Nisar A Wani
Department of Radiodiagnosis and Imaging, Sher-I-Kashmir Institute of Medical Sciences, Srinagar - 190 011
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1817-1745.66683

Rights and Permissions

Cerebral Sinovenous Thrombosis (CSVT) is a serious complication of L-asparaginase chemotherapy for leukemia in children. Clinical features of headache, altered consciousness, focal neurological deficit, and seizures developing during or immediately after treatment with L-asparaginase should alert the treating physician to the possibility of CSVT. Immediate imaging of the brain should be done using CT and MRI and the veins should be visualized noninvasively by CT and MR venography. We report two children on induction therapy for acute leukemia who presented with seizures, headache, and altered consciousness. Venous infarcts with and without hemorrhage were seen on CT in one patient and the empty delta sign was seen after contrast injection; however, the early changes were missed by CT. MRI detected dural sinus thrombosis relatively earlier in another patient, while the CT findings were equivocal; in this patient, contrast-enhanced MRI showed the empty delta sign and MR venography confirmed absent flow in the superior sagittal sinus, which was diagnostic of sinus thrombosis. Rapid anticoagulation was started with heparin and maintained with warfarin. The child with a unilateral small nonhemorrhagic infarct made a complete recovery while the other, with bilateral hemorrhagic infarcts, did not survive. We stress the importance of early diagnosis of CSVT using CT and MRI in children with leukemia being treated with L-asparaginase; this will permit timely treatment.






[FULL TEXT] [PDF]*


        
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4725    
    Printed215    
    Emailed1    
    PDF Downloaded280    
    Comments [Add]    
    Cited by others 8    

Recommend this journal